What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 9:31 PM EST, 52 minutes earlier.
Area forecast discussion, Jul 17, 9:31 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1031 PM EDT Mon Jul 17 2023
.SYNOPSIS...
A cold front will move southeast through the Great Lakes and
Ohio Valley tonight, bringing a chance of showers and
thunderstorms. Precipitation chances will decrease into Tuesday
as stalls out near the Ohio River. Additional chances for
showers and thunderstorms are expected Tuesday night into
Wednesday as a warm front lifts north into the Ohio Valley.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MCS continues to push southeast across ILN/s FA into the Scioto
River Valley and northern Kentucky. These storms have a had a
history of producing large hail and strong to damaging winds
across western portions of ILN/s FA.
Radar shows a general weakening trend and the severe weather
potential diminishes as the storms encounter a less favorable
environment. However, with lingering instability continuing
across the far south and southeast -- can not rule out severe
out a severe potential through about midnight, with strong to
damaging wind being the main threat.
As storms line up across the south ahead of the surface front
that lays out in an east-west fashion - the potential for
training storms, heavy rain and localized flooding will exist
overnight.
Lows tonight will be in the low to mid 60s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
With the front washing/stalling out along or just to the south
of the Ohio River, will linger some slight chance pops across
mainly our southern areas during the day on Tuesday. The HRRR
smoke model is suggesting some lingering, but less concentrated
smoke across the region through the day on Tuesday. It also appears
to be pinching off the smoke somewhat, so will hold off on
including any mention of haze/smoke in the forecast for now.
Highs on Tuesday will be in the upper 70s to low 80s.
The models have trended a little farther to the southwest with
a mid level short wave/MCS moving through the lower to mid Ohio
Valley Tuesday night into Wednesday morning. As a result, will
keep pops in the chance category, with the highest pops across
our southwest. The exact timing and track of the Tuesday night
MCS may affect how things play out through the day on Wednesday.
As of now, it looks like the remnant cold front/boundary may
lift back north into our area as a warm front through the day on
Wednesday. This, combined with some additional mid level
energy, should result in some decent chances for showers and
storms, especially across our southern areas. Highs on Wednesday
will be in the 80 to 85 degree range.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
On Wednesday night, an upper level trough will be moving east
through northern Quebec, with a second upper level trough moving ESE
into the northern Great Lakes. To the south of these features, the
flow over the Ohio Valley will be pivoting from northwesterly to
westerly, as a a 700mb wave crosses through the area. A surge of
theta-e in the low levels is expected heading into Wednesday night,
though in reality, this may be disrupted somewhat by the Wednesday
morning MCS. Impacts from that MCS will have effects on the forecast
for Wednesday night and beyond, so overall confidence is fairly low.
Most models do suggest an environment that may become favorable for
additional storm development Wednesday night through early Thursday
morning, so some PoPs will be maintained.
The greatest chance for precipitation during this part of the
forecast period will be on Thursday afternoon and evening. The warm
sector will become established over the ILN CWA on Thursday, with
an area of low pressure moving across the lower peninsula of
Michigan, and a cold front trailing behind it to the southwest. This
is still a few days away, but early indications are that instability
and shear could both be just enough for some risk of strong storms.
Cold frontal passage late Thursday into Friday morning will bring in
a drier and slightly cooler air mass, with rain much less likely for
Friday and Saturday. For Sunday and Monday, confidence is very low
in the forecast specifics, but broad troughing will likely be
settling into the eastern half of the CONUS, suggesting at least
some chance for precipitation will exist.
Thursday will likely be the warmest day of the extended period, with
highs in the mid to upper 80s. Behind the cold front, Friday and
Saturday will be cooler, with highs in the upper 70s to lower 80s.
Some warming is possible thereafter.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Thunderstorms have developed across central Indiana into west
central Ohio this afternoon - in a region of low level theta-e
advection, where moderate instability exists ahead of a
southward advancing cold front.
This cold front will push southeast into the region through
this evening before stalling out near the Ohio River late
tonight into Tuesday morning.
Shower and thunderstorm will overspread the TAF sites early this
evening with strong to damaging winds possible across the
western TAF sites early. Have locally expanded the severe
thunderstorm watch.
Pcpn should then taper off through the overnight hours. Outside
of the storms, areas of MVFR haze will persist into tonight. In
addition, some MVFR cig development will be possible in the
wake of the pcpn later tonight and into Tuesday morning. MVFR
cigs will lift into VFR later Tuesday morning into the
afternoon.
OUTLOOK...Thunderstorms possible at times Tuesday night into
Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...JGL
NEAR TERM...AR
SHORT TERM...JGL
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, Jul 17, 3:18 AM EST, 19 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
418 AM EDT Mon Jul 17 2023
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
418 AM EDT Mon Jul 17 2023
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Thunderstorms are expected this afternoon and evening, with the
potential for a couple of storms to become severe. The primary severe
weather threats would be damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 9:17 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1017 PM EDT Mon Jul 17 2023
KYZ097>100-OHZ079-081-180245-
Robertson KY-Mason KY-Lewis KY-Bracken KY-Adams OH-Brown OH-
1017 PM EDT Mon Jul 17 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF MASON, ROBERTSON,
NORTHWESTERN LEWIS, SOUTHEASTERN BRACKEN, SOUTHEASTERN BROWN AND
SOUTHWESTERN ADAMS COUNTIES THROUGH 1045 PM EDT...
At 1016 PM EDT, a strong thunderstorm was located near Washington,
moving southeast at 50 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Maysville, Washington, West Union, Manchester, Ripley, Aberdeen,
Winchester, Lewisburg, Tollesboro, Decatur, Mount Olivet, Dover,
Cherry Fork, Germantown, Sardis, Concord, Trinity, Burika, Stonewall
and Mays Lick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northern Kentucky...and southwestern Ohio. A Severe Thunderstorm
Watch also remains in effect until 200 AM EDT for northeastern
Kentucky...and southwestern Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3843 8400 3846 8411 3848 8413 3848 8417
3850 8416 3850 8418 3853 8418 3854 8416
3856 8417 3894 8366 3850 8331 3843 8358
3849 8359 3852 8364 3846 8386 3849 8393
3842 8400
TIME...MOT...LOC 0216Z 304DEG 42KT 3859 8393
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
AienaLocal storm report, Jul 17, 9:22 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1022 PM EDT MON JUL 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND DMG 5 S MIAMISBURG 39.56N 84.28W
07/17/2023 WARREN OH EMERGENCY MNGR
REPORT OF A ROOF PARTIALLY TORN OFF THE REAR SIDE OF A
HOME. ROOF IS DOWN TO RAFTERS. TIME EST FROM RADAR.
&&
LCSpecial weather statement, Jul 17, 9:23 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wilmington OH
1023 PM EDT Mon Jul 17 2023
OHZ046-056-180300-
Licking OH-Delaware OH-
1023 PM EDT Mon Jul 17 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
DELAWARE AND NORTHWESTERN LICKING COUNTIES THROUGH 1100 PM EDT...
At 1023 PM EDT, a strong thunderstorm was located over Johnstown,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Johnstown, Utica, Hartford and US Route 62 at State Route 661.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4024 8237 4007 8269 4022 8283 4027 8274
4027 8248 4024 8248
TIME...MOT...LOC 0223Z 224DEG 40KT 4017 8267
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AienaSpecial weather statement, Jul 17, 9:42 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1042 PM EDT Mon Jul 17 2023
KYZ098>100-OHZ073-079-081-082-088-180330-
Robertson KY-Mason KY-Lewis KY-Pike OH-Scioto OH-Adams OH-Brown OH-
Ross OH-
1042 PM EDT Mon Jul 17 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF MASON, ROBERTSON,
LEWIS, SOUTHEASTERN BROWN, CENTRAL ADAMS, PIKE, SCIOTO AND
SOUTHEASTERN ROSS COUNTIES THROUGH 1130 PM EDT...
At 1042 PM EDT, a strong thunderstorm was located 10 miles southeast
of Kincaid Springs, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Chillicothe, Portsmouth, Maysville, Wheelersburg, Waverly,
Washington, West Union, New Boston, Piketon, Manchester, Aberdeen,
Vanceburg, South Webster, Lewisburg, Camp Dix, Lucasville,
Sciotodale, Rosemount, Clarktown and Rome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northern Kentucky...and southwestern Ohio. A Severe Thunderstorm
Watch also remains in effect until 200 AM EDT for northeastern
Kentucky...and southwestern Ohio.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3843 8358 3852 8363 3846 8386 3849 8393
3842 8400 3850 8418 3900 8323 3938 8296
3936 8275 3895 8281 3894 8275 3885 8276
3885 8265 3867 8277 3859 8275 3859 8285
3876 8289 3873 8303 3856 8310 3836 8338
TIME...MOT...LOC 0242Z 297DEG 30KT 3896 8318
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AienaSpecial weather statement, Jul 17, 9:56 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1056 PM EDT Mon Jul 17 2023
INZ080-KYZ089-090-180330-
Switzerland IN-Carroll KY-Gallatin KY-
1056 PM EDT Mon Jul 17 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SWITZERLAND, CARROLL
AND GALLATIN COUNTIES THROUGH 1130 PM EDT...
At 1055 PM EDT, a strong thunderstorm was located near Vevay, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Carrollton, Vevay, Warsaw, Florence, Kentucky Speedway, Pleasant,
Glencoe, Fairview, Ghent, Sanders, Sparta, Patriot, Worthville,
Prestonville, Center Square, Braytown, Ryle, Interstate 71 at Mile
Marker 52, Interstate 71 at US Route 127 and Langstaff.
This includes I-71 in Kentucky between mile markers 39 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
southeastern Indiana...and northern Kentucky.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3874 8526 3869 8520 3890 8520 3892 8514
3890 8514 3889 8480 3888 8478 3886 8479
3878 8466 3877 8478 3873 8478 3870 8481
3870 8487 3865 8494 3863 8501 3860 8507
3858 8521 3873 8533 3874 8533
TIME...MOT...LOC 0255Z 297DEG 30KT 3880 8513
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AienaLocal storm report, Jul 17, 10:21 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1121 PM EDT MON JUL 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 3 WNW MILAN 39.14N 85.19W
07/17/2023 RIPLEY IN 911 CALL CENTER
TREE DOWN PARTIALLY COVERING SR-350, 1 MILE EAST OF
SR-129.
&&
ALLEN.RANDALL